Alert archive / South Dakota / Flash Flood Warnings in 2017
Flash Flood Warning 1, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Aug 12, 2017, 8:42 PM MDT for Corson County, South Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2017, 8:42 PM MDT (02:42 UTC)
- Expired
- Aug 13, 2017, 2:45 AM MDT
- In force
- 6 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Corson County, SD
The radar
The Bismarck radar (KBIS), 120 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 257 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 978 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
133
WGUS53 KABR 130242
FFWABR
SDC031-130845-
/O.NEW.KABR.FF.W.0001.170813T0242Z-170813T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Aberdeen SD
842 PM MDT SAT AUG 12 2017
The National Weather Service in Aberdeen has issued a
* Flash Flood Warning for...
East central Corson County in north central South Dakota...
* Until 245 AM MDT Sunday
* At 840 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 4 inches of rain has
fallen. Flash flooding is possible for the next few hours.
* Some locations that could experience flooding include...
Wakpala and Little Eagle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4575 10042 4568 10033 4562 10053 4564 10081
4575 10082
$$
TDKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 5:45 PM MDT, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 12, 5:45 PM MDT, 2 hours 57 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 645 PM CDT Sat Aug 12 2017 .SHORT TERM...(This Evening through Sunday) Issued at 320 PM CDT Sat Aug 12 2017 Starting to see severe convection get going across the southwest CWA, which caught some sun this morning/early afternoon and is the most favorable area of severe storms to develop. SPC Mesoanalysis page shows 1000-1500 J/KG of ML CAPE and 40 KTS of bulk shear in this region. The distinct upper level short wave should provide plenty of forcing, although CAMS have been relatively unreliable with how the whole system plays out this evening. Most do show this current convection sliding east, with another complex dropping out of North Dakota and across the CWA later this evening. Expect storms to weaken quickly has they move into a more stable environment east of the James River Valley. The low pressure system responsible for all the shower and thunderstorm activity will linger into Sunday morning with precipitation chances across the eastern CWA through a good chunk of the afternoon. May also see some lower clouds and fog develop across parts of north central South Dakota early Sunday morning. .LONG TERM...(Sunday Night through Saturday) Issued at 320 PM CDT Sat Aug 12 2017 The period begins with a weak upper level ridge crossing the region with dry conditions expected. By Monday night, an upper level trough and surface frontal boundary will begin crossing the region. This trough will slowly progress eastward through Wednesday night with several chances for showers and thunderstorms. The combination of high PWATS and slow storm motion will likely cause moderate to heavy rainfall. Another upper level trough will cross the region some time between Thursday afternoon and Friday night. With timing disagreement among models, will maintain superblend's low pops. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 642 PM CDT Sat Aug 12 2017 Overall VFR conditions are expected over the region through most of tonight. However, scattered storms could bring brief ifr conditions to just about any terminal. Also, late tonight mvfr cigs may migrate south into the northern part of South Dakota and linger into Sunday morning. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Serr LONG TERM...SD AVIATION...TDK
Hazardous weather outlook, Aug 12, 3:15 AM MDT, 17 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 415 AM CDT Sat Aug 12 2017 MNZ039-046-SDZ004>008-010-011-017>023-037-130915- Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts- Edmunds-Day-Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hand- 415 AM CDT Sat Aug 12 2017 This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight The area will see scattered morning thundershowers, with additional chances for showers and weak storms through the afternoon/evening and overnight hours. Conditions are unfavorable for severe storms. Slow storm motion and the overall slow pace of this system overnight and into early Sunday will result in the potential for heavy rain, focused across northeast South Dakota/southeast North Dakota into western Minnesota. Due to drought conditions, flooding should not be a problem for most areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday Shower and weak thunderstorm chances continue into Sunday and Sunday night. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ003-009-015-016-033>036-045-048-051-130915- Corson-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde-Jones- Lyman-Buffalo- 415 AM CDT Sat Aug 12 2017 /315 AM MDT Sat Aug 12 2017/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...Today and Tonight A storm system moving from Montana into North Dakota will support afternoon thunderstorm activity mainly to the west of the Missouri valley. The main risk from storms will be for large hail and strong winds. Storms will move east/southeast and could cross the Missouri river before weakening. The severe weather threat will diminish during the evening and early overnight hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday Shower and weak thunderstorm chances continue into Sunday. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon and evening. Connelly
In the hours before
Special weather statement, Aug 12, 7:20 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
820 PM CDT SAT AUG 12 2017
SDZ009-015-016-033>035-130215-
Hughes SD-Stanley SD-Dewey SD-Walworth SD-Sully SD-Potter SD-
820 PM CDT SAT AUG 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SULLY...NORTHWESTERN
STANLEY...WESTERN POTTER...EASTERN DEWEY...NORTHWESTERN HUGHES AND
SOUTHWESTERN WALWORTH COUNTIES UNTIL 915 PM CDT/815 PM MDT/...
At 820 PM CDT/720 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Promise to 12 miles
southeast of Intersection of Highway 63 and County Road 8. Movement
was southeast at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Bush'S Landing, Swiftbird, Mission Ridge, Spring Creek Rec Area,
Little Bend Rec Area, Whitlocks Bay Rec Area, Laplant, Oahe Mission
Rec Area, Blackfoot, Sutton Bay Rec Area, Ridgeview, Tiospaye Topa
School, Promise, Okobojo Point Rec Area, Swiftbird Day School, Cow
Creek Rec Area, Lake Oahe and Swan Creek Rec Area.
LAT...LON 4543 10066 4521 9991 4445 10054 4476 10114
4480 10114
TIME...MOT...LOC 0120Z 318DEG 31KT 4532 10065 4479 10106
TDKLocal storm report, Aug 12, 7:48 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
848 PM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM HEAVY RAIN 7 E TRAIL CITY 45.46N 100.59W
08/12/2017 M2.50 INCH DEWEY SD PUBLIC
MAJORITY FELL FROM 5-7 PM. RUSHING WATER IN
DITCHES AND ACROSS A FEW RURAL SECTION LINE
ROADS EARLIER.
&&
RLLocal storm report, Aug 12, 8:01 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
901 PM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM TSTM WND GST 1 NE RIDGEVIEW 45.09N 100.79W
08/12/2017 M60 MPH DEWEY SD MESONET
&&
RLLocal storm report, Aug 12, 8:10 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
910 PM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD 7 E TRAIL CITY 45.46N 100.59W
08/12/2017 DEWEY SD PUBLIC
CLOSE TO 2.5 INCHES OF RAIN FELL FROM 5-7 PM
AT THIS LOCATION WITH HEAVIER RADAR
ESTIMATED AMOUNTS FURTHER SOUTH. RUSHING
WATER OBSERVED IN DITCHES AND ACROSS A FEW
RURAL SECTION LINE ROADS. ESTIMATED TIME OF
FLOOD CONDITIONS.
&&
RLLocal storm report, Aug 12, 8:20 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
920 PM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM HAIL 6 ESE WALKER 45.88N 100.98W
08/12/2017 M1.00 INCH CORSON SD PUBLIC
RADAR ESTIMATED TIME.
&&
RLLocal storm report, Aug 12, 8:21 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
921 PM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HEAVY RAIN 6 ESE WALKER 45.88N 100.98W
08/12/2017 M1.80 INCH CORSON SD PUBLIC
&&
RLThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 6:14 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 46 min |
| Aug 12, 6:20 PM MDT | Special Weather Statement | ABR | Roberts | 25 min |
| Aug 12, 6:54 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 51 min |
| Aug 12, 7:20 PM MDT | Special Weather Statement | ABR | Dewey | 55 min |
| Aug 12, 7:32 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Sully | 43 min |
| Aug 12, 8:12 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Sully | 63 min |
| Aug 12, 9:34 PM MDT | Areal Flood Warning | ABR | Codington | 6 hr |
| Aug 13, 6:22 AM MDT | Special Weather Statement | ABR | Clark | 53 min |
| Aug 13, 8:49 AM MDT | Special Weather Statement | ABR | Hamlin | 41 min |
| Aug 13, 9:31 AM MDT | Special Weather Statement | ABR | Deuel | 44 min |
| Aug 13, 10:25 AM MDT | Special Weather Statement | ABR | Hamlin | 50 min |
| Aug 13, 10:29 AM MDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Deuel, Hamlin | 32 min |
Nearby
Flash Flood Warnings in South Dakota, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.